Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2003, 6:42 PM MDT for Iron County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 6:42 PM MDT (00:42 UTC)
- Expired
- Aug 16, 2003, 7:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Iron County, UT
The radar
The Cedar City radar (KICX), 28 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.7 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 170042 SVRSLC UTC021-170115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 641 PM MDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL IRON COUNTY IN UTAH * UNTIL 715 PM MDT * AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PAROWAN...OR ABOUT 17 MILES NORTHEAST OF CEDAR CITY...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PAROWAN AT 648 PM MDT LARGE HAIL...STRONG SURFACE WINDS AND HEAVY RAIN WILL ACCOMPANY THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3790 11299 3772 11293 3775 11278 3794 11283
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:34 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 16, 3:34 PM MDT, 3 hours 8 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 334 PM MDT SAT AUG 16 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA THROUGH TONIGHT. A NORTHERLY FLOW WILL DEVELOP LATE TONIGHT AND CONTINUE INTO MONDAY. THIS WILL GRADUALLY DRY THE AREA OUT FROM THE NORTHWEST. .DISCUSSION...HEAVY RAIN PRODUCING CELLS SCATTERED AROUND THE AREA. ALSO SMALL HAIL REPORTED. SOUTHERN UTAH SLOW TO GET GOING AFTER CLOUDY MORNING. ANTECEDENT CONDITIONS ARE WETTEST DOWN SOUTH SO WILL CONTINUE THE FF WATCH FOR THAT AREA. NO 18Z ETA AVAILABLE YET. AIRMASS BEGINS TO SLOWLY DRY AND STABILIZE NEXT FEW DAYS. AVN HAS WASHINGTON CUT-OFF LOW PASSING MOSTLY EAST OF UTAH WHILE ETA BRINGS IT RIGHT OVER KSLC MONDAY. BUMPED UP POPS SLIGHTLY NORTHEAST PORTIONS FOR SUNDAY AFTERNOON AND MONDAY BUT NOT CONVINCED LOW WILL COME THAT CLOSE. MORE MODEL GYRATIONS ARE LIKELY THOUGH GIVEN CUT-OFF NATURE OF THAT CIRCULATION. NO CHANGES IN THE EXTENDED EXCEPT COOLED TEMPERATURES SLIGHTLY. MONSOON PATTERN CONTINUES THROUGH DAY SEVEN. SLC 4221 CDC 4221 GIBSON .SLC...FLASH FLOOD WATCH FOR SOUTHERN AND EASTERN UTAH UNTIL 900 PM TONIGHT.
Hazardous weather outlook, Aug 16, 7:00 AM MDT, 11 hours 42 minutes before
IDZ024-025-UTZ001>021-WYZ021-171300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY THERE IS A THREAT OF FLASH FLOODING OVER SOUTHERN AND EASTERN UTAH TODAY AND THIS EVENING WHERE A FLASH FLOOD WATCH IS IN EFFECT UNTIL 900 PM MDT. SEE THE LATEST FLOOD WATCH ISSUED BY THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY...SLCFFASLC...FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.